Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 31, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 20, 2002, 12:49 PM MDT for Morgan County, Weber County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2002, 12:49 PM MDT (18:49 UTC)
- Expired
- Aug 20, 2002, 1:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Whole counties
Counties Morgan County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 60 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.8 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 2425 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
862 WUUS55 KSLC 201849 SVRSLC UTC029-057-201930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1248 PM MDT TUE AUG 20 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN MORGAN COUNTY IN UTAH WEBER COUNTY IN UTAH * UNTIL 130 PM MDT * AT 1246 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM NEAR MOUNTAIN GREEN...OR ABOUT 8 MILES NORTHWEST OF MORGAN...MOVING NORTHEAST AT 20 MPH. LARGE HAIL AND STRONG WINDS ARE EXPECTED FROM THIS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:15 AM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 20, 10:15 AM MDT, 2 hours 34 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1015 AM MDT TUE AUG 20 2002
.SYNOPSIS...A SOUTHWEST FLOW ALOFT WILL BE OVER UTAH THIS WEEK.
MOISTURE OVER THE AREA WILL GRADUALLY DECREASE FROM THE WEST.
.DISCUSSION...CANT ARGUE MUCH WITH THE CURRENT FORECASTS. INITIAL
THOUGHT THIS MORNING LOOKING AT SLC RAOB WAS THAT WE MIGHT NEED A
LITTLE HIGHER PROBABILITIES ALONG THE WASATCH FRONT. BUT MODELS
INSIST WE WILL SEE RAPID DRYING STARTING ABOUT MIDDAY WHICH ALSO
RESULTS IN SOME LOSS OF INSTABILITY IN SPITE OF A BIT OF COOLING
ALOFT. BIGGER CONCERN RIGHT NOW WOULD BE THE POTENTIAL FOR
SOUTHWEST UT TO DRY TOO MUCH FOR SCATTERED COVERAGE THIS AFTERNOON.
BUT SATELLITE DERIVED PRECIPITABLE WATER IMAGERY SUGGESTS ENOUGH
MOISTURE REMAINING OVER THE SOUTHERN TIP OF NV TO KEEP THE EXTREME
SOUTHWEST SOMEWHAT MOIST THIS AFTERNOON. THE OVERALL TREND OF HIGHER
PROBABILITIES OVER THE SOUTHERN AND EASTERN PORTIONS OF THE AREA
LOOKS GOOD. SO DONT PLAN ANY UPDATES AT THIS TIME. NOT COMPLETELY
CONVINCED THERE WILL BE ENOUGH MOISTURE OR INSTABILITY FOR ANY
SIGNIFICANT CHANCE OF THUNDERSTORMS OVER THE EXTREME NORTHWEST
CORNER OF UT EITHER WEDNESDAY OR THURSDAY. THESE WOULD BE
ASSOCIATED WITH THE TROF THAT IS MOVING INLAND OVER THE NORTHWEST
STATES BEFORE SPLITTING/SHEARING THURSDAY. BUT THAT CAN WAIT FOR
THE AFTERNOON PACKAGE TO MAKE A DECISION AFTER SEEING THE AVN OUTPUT
FROM THIS MORNING.
SLC 221 CDC 320 SANDERS
.SLC...RED FLAG WARNING TODAY FOR WEST-CENTRAL DESERTS AND MOUNTAINS
FOR STRONG SOUTH WINDS AND LOW RELATIVE HUMIDITY.In the hours before
Local storm report, Aug 20, 7:14 AM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY, UT
714 AM MDT TUE AUG 20 2002
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0639 PM OGDEN UT 58 MPH TSTORM WIND
08/19/02 WEBER
0755 PM PROVO UT 64 MPH TSTORM WIND
08/19/02 UTAH
CVGNearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.